MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ROD FOR REAMING GUIDE HOLDER; ORTHOPEDIC INSTRUMENT HANDLE

DEPUY ORTHOPAEDICS INC US ROD FOR REAMING GUIDE HOLDER; ORTHOPEDIC INSTRUMENT HANDLE
Catalog Number 230774002
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy orthopaedics is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy orthopaedics has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy orthopaedics or its employees that the report constitutes an admission that the device, depuy orthopaedics, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during intraoperative deflection of the proximal reamer guide size 16, there were difficulties in screwing the inner rod of the reamer guide into the inserter (to attach the reamer guide size 16 firmly to the instrument).It was not possible to unscrew it; the inner rod was bent and the tip was broken off (fragment did not fall into the site).No patient harm.Surgery time extended by several attempts to remove the reaming guide size 16, which was still in the humeral shaft, using the customer's own alternative instruments in order to insert the original implant.Surgery delay 20 minutes.
 
Event or Problem Description
Please confirm if there is any allegation against the 2 unk insertion devices -> as per sales rep the answer is "no".
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary according to the information received, "during intraoperative deflection of the proximal reamer guide size 16, there were difficulties in screwing the inner rod of the reamer guide into the inserter (to attach the reamer guide size 16 firmly to the instrument).It was not possible to unscrew it; the inner rod was bent, and the tip was broken off (fragment did not fall into the site)." the product was not returned to medtech orthopaedics, however photos were provided for review.See attachment ¿pc-(b)(4) photo.¿ the photo investigation revealed that rod for reaming guide holder (230774002) had broken but there is no sign of bent.Potential cause can be attributed to unintended use error by use of excessive force in a prying motion and overload of the material.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the rod for reaming guide holder would contribute to the complained device issue.Based on the investigation findings, potential cause can be attributed to unintended use error caused or contributed to event and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the device lot number is unknown, therefore a¿device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d4 (lot), d9, h4.Corrected: d4 (primary udi #).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, "during intraoperative deflection of the proximal reamer guide size 16, there were difficulties in screwing the inner rod of the reamer guide into the inserter (to attach the reamer guide size 16 firmly to the instrument).It was not possible to unscrew it; the inner rod was bent, and the tip was broken off (fragment did not fall into the site).".The product was not returned to medtech orthopaedics; however, photos were provided for review.The photo investigation revealed that rod for reaming guide holder (230774002) had broken but there is no sign of bent.Potential cause can be attributed to unintended use error by use of excessive force in a prying motion and overload of the material.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the rod for reaming guide holder would contribute to the complained device issue.Based on the investigation findings, potential cause can be attributed to unintended use error caused or contributed to event and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Investigation summary: according to the information received, "during intraoperative deflection of the proximal reamer guide size 16, there were difficulties in screwing the inner rod of the reamer guide into the inserter (to attach the reamer guide size 16 firmly to the instrument).It was not possible to unscrew it; the inner rod was bent, and the tip was broken off (fragment did not fall into the site).".The product was not returned to medtech orthopaedics; however, photos were provided for review.The photo investigation revealed that rod for reaming guide holder (230774002) had broken but there is no sign of bent.Potential cause can be attributed to unintended use error by use of excessive force in a prying motion and overload of the material.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the rod for reaming guide holder would contribute to the complained device issue.Based on the investigation findings, potential cause can be attributed to unintended use error caused or contributed to event and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.H11 additional narrative: added: g1 (manufacturing site name).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information provided: "instruments of (b)(4) were used again.During intraoperative deflection of the proximal reamer guide size 16, there were difficulties in screwing the inner rod of the reamer guide into the inserter (to attach the reamer guide size 16 firmly to the instrument).It was not possible to unscrew it; the inner rod was bent and the tip was broken off (fragment did not fall into the site).No patient harm.Surgery time extended by several attempts to remove the reaming guide size 16, which was still in the humeral shaft, using the customer's own alternative instruments in order to insert the original implant.Surgery delay 20 min".The product was returned to j&j medtech orthopaedics for evaluation.Visual inspection revealed the tip fractured of the rod for reaming guide holder.Broken fragment was returned for evaluation.Additionally, device had signs of usage and the threaded surfaces of the rod were found both deformed and cross threaded.The tip breakage is consistent with the user applying excessive force, leverage or torque on the device in a side-to-side or circular pattern or while trialing, causing the device material to overload and subsequently to fail.Properly handling and attention to the approved use of the device diminishes the risk of failure.Potential cause for the damage observed on the device threads, can be traced to an unintended use error by exposure to unintended forces like overtightening the device while assemblance; or by assembling the device in a misaligned position.Properly handling and attention to the approved use of the device diminishes the risk of failure.A dimensional inspection was not performed since it was not applicable to the complaint condition.A functional test was performed for the rod for reaming guide holder using the returned holder for reaming guides as mating device.Functional test revealed the devices could not fully seat or assemble, as a consequence of the damage observed on the rod.A manufacturing record evaluation was performed for the finished device 5364998 lot number, and no non-conformances nor manufacturing irregularities were identified.The overall complaint was confirmed as the observed condition of the rod for reaming guide holder would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : 1) quantity manufactured: (b)(4), 2) date of manufacture: 12-mar-2020, 3) any anomalies or deviations identified in dhr: no, 4) expiry date: n/a, 5) ifu reference: w90966.A manufacturing record evaluation was performed for the finished device 5364998 lot number, and no non-conformances nor manufacturing irregularities were identified.Device history review : a manufacturing record evaluation was performed for the finished device 5364998 lot number, and no non-conformances nor manufacturing irregularities were identified.

Brand Name
ROD FOR REAMING GUIDE HOLDER
Common Device Name
ORTHOPEDIC INSTRUMENT HANDLE
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key21432416
Report Number1818910-2025-02895
Device Sequence Number19984707
Product Code PHX
UDI-Device Identifier10603295116134
UDI-Public(01)10603295116134(10)5364998
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K170748
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number230774002
Device Lot Number5364998
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/04/2025
Supplement Date Received by Manufacturer02/25/2025
03/11/2025
03/28/2025
05/14/2025
05/19/2025
Initial Report FDA Received Date02/21/2025
Supplement Report FDA Received Date02/27/2025
03/12/2025
03/31/2025
05/16/2025
05/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown